New York, 2013

Lake-Effect Snow in New York, February 1, 2013

February 1, 2013 · NWS BGM · 1 event in 1 county or zone

A cold westerly flow produced significant lake effect snowfall in northern Oneida county in central New York.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold westerly flow produced significant lake effect snowfall in northern Oneida county in central New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 31, 10:13 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jan 31, 10:13 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1013 PM EST THU JAN 31 2013

.SYNOPSIS...
AN INFUSION OF COLDER...MORE SEASONABLE AIR...WILL LEAD TO
ADDITIONAL LAKE EFFECT SNOW THROUGH FRIDAY FOR PORTIONS OF CENTRAL
NEW YORK...WITH JUST FLURRIES ELSEWHERE. TEMPERATURES WILL REMAIN
SEASONABLY COLD THROUGH THE WEEKEND...WITH A CHANCE FOR LIGHT SNOW
BY SUNDAY...AS A FAST MOVING STORM SYSTEM APPROACHES THE REGION.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
10 PM UPDATE...LES BAND EAST OF LAKE ONTARIO CONTINUES TO VERY
SLOWLY DROP SOUTH AND IS CURRENTLY ORIENTED ALONG THE ONEIDA/LEWIS
COUNTY BORDER. MODELS THAT ARE HANDLING THE CURRENT LOCATION WELL
LOCAL ARW/HI RES ARW AND TO SOME DEGREE THE LATEST NAM INDICATE
THIS BAND WILL CONTINUE TO GRADUALLY DROP SOUTH THROUGH THE
OVERNIGHT PERIOD AND REACH EXTREME NRN ONONDAGA/MADISON COUNTIES
BY 09Z. SNOWFALL RATES THROUGH THE OVERNIGHT PERIOD WILL RANGE
FROM 1 TO 3 INCHES PER HOUR DUE TO MULTI LAKE CONNECTION, UNSTABLE
LAYER UP 700MB AND WELL ALIGNED FLOW. AS THIS BAND DROPS INTO
ONONDAGA, MADISON AND CENTRAL ONEIDA COUNTY IT WILL BECOME LESS
INTENSE AS INVERSION LOWERS. FOR NOW, TOTAL SNOW ACCUMS ACROSS NRN
ONEIDA COUNTY OF 8-14 INCHES BY SUNRISE LOOK REASONABLE WITH 3 TO
8 INCHES OVER ONONDAGA, MADISON AND SOUTHERN ONEIDA BY LATE
FRIDAY AFTERNOON.

LAKE ERIE BAND IS CURRENTLY STRETCHING ACROSS THE FINGER LAKES
REGION INTO SOUTHERN ONONDAGA AND MADISON COUNTIES. THIS BAND IS
EXPECTED TO DROP SOUTH AND WEAKEN OVERNIGHT AS LOW LEVEL FLOW
VEERS. ACTIVITY WILL DROP INTO NRN/WRN STEUBEN COUNTIES SOON WHERE
ADV SNOW ACCUMS ARE EXPECTED OVERNIGHT.

615 PM UPDATE...A QUICK UPDATE TO DROP WIND ADVISORY/WIND WARNINGS AS
GUSTS ARE NOW GENERALLY IN THE 25-35 MPH RANGE. LAKE EFFECT SNOW
BAND EAST OF LAKE ONTARIO CONTINUES TO MAKE SLOW PROGRESS SOUTH
WITH THE SOUTHERN MOST AREAS OF THE BAND JUST STARTING TO BRUSH
EXTREME NRN ONEIDA COUNTY. CURRENT FORECAST ON TRACK.

330 PM UPDATE... FAIRLY GOOD AGREEMENT WITH OUR HI-RES 12Z MODELS
REGARDING THE EVOLUTION OF LES BANDS THROUGH FRI.

BOTH THE LK ONT AND LK ERIE BANDS HAVE BECOME MORE INTENSE THIS
AFTN...ABT ON SCHEDULE...WITH A VERY RECENT SWD MOVEMENT NOTED IN
THE LK ONT BAND...AS OF ABT 20-21Z. WE EXPECT THE LK ONT BAND TO
CONTINUE TO EDGE SWD INTO THIS EVE...AS THE MEAN MIXED LYR FLOW
VEERS SLIGHTLY FROM 260...TO ABT 270-280. PARAMETERS CONTINUE TO
LOOK VERY FAVORABLE FOR INTENSE SNOWFALL RATES (PSBLY 2-3"/HR)
THROUGH 06-09Z...WITH A MULTI-LAKE INFLUENCE...EXCELLENT CRYSTAL
GROWTH FACTORS...AND FAIRLY STEADY POSITIONING MOST OF TNT. LES WRNG
REMAINS IN TACT FOR NRN ONEIDA.

LES ADVSYS HAVE BEEN ADDED FOR ONONDAGA...MADISON...AND SRN ONEIDA
CNTYS...STARTING AT 09Z. PRIND ARE THAT THE MAIN LES BAND WILL EDGE
FURTHER S BY/AFTER 09Z...REACHING NRN ONONDAGA/NRN MADISON/CNTRL
AND SRN ONEIDA. ALTHOUGH THE INTENSITY IS PROGGED TO START
BREAKING DOWN IN THIS TIME FRAME (SOMEWHAT LESS OVER-WATER FETCH
UPSTREAM)...IT SHOULD REMAIN SUFFICIENT ENUF FOR A QUICK ACCUM
DURG EARLY FRI AM...WHERE THE BAND PERSISTS...WITH SOME
ADDTNL...ALBEIT LGTR AMTS LIKELY THROUGH THE DAY FRI.

FOR STEUBEN...THE ERN PERIPHERY OF THE LK ERIE BAND HAS BEEN
REACHING THIS AREA SINCE EARLIER THIS AFTN. GIVEN FAIRLY LTL CHG
IN THE OVERALL SYNOPTIC PATN THROUGH MOST OF THE OVERNIGHT (STG
WRLY FLOW AND DEEP MOISTURE)...WE THINK THIS WILL PERSIST...WITH A
BETTER POTENTIAL FOR ACCUMULATING SNOW AFTER DARK. AN LES ADVSY
HAS BEEN ISSUED FOR THIS AREA AS WELL.

ACRS THE REST OF THE TWIN TIERS...SNOW SHWRS/FLRYS WILL CONTINUE
TO TRACK EWD THROUGH THE RGN...BUT THEY SHOULD REMAIN LARGELY
SCTD IN NATURE...WITH ACCUMS MAINLY 2" OR LESS BY DAYBREAK. FOR
THE WYO/LACK VLYS AND THE POCONOS...MOSTLY JUST FLRYS ARE
ANTICIPATED.

WIND FLAGS WILL BE RETAINED FOR NOW. OVERALL...CONDS ARE BCMG LESS
FAVORABLE WITH TIME...BUT A FEW ADVSY-LVL GUSTS CONTINUE ATTM.

PREV DISC... 12 NOON UPDATE... WE'VE PUSHED BACK THE START TIME
OF THE LES WRNG BY A FEW HRS IN NRN ONEIDA (NOW 21Z). BASED ON THE
LATEST KBUF VWP (STILL A 260 FLOW OVER A DEEP LYR)...AND OVERALL
RADAR PRESENTATION...WE THINK THE ONSET OF THE +SN IN NRN ONEIDA
WILL BE SOMEWHAT DELAYED FROM OUR EARLIER FCST. THE AMTS STILL
LOOK REPRESENTATIVE...AS PARAMETERS SEEM FAVORABLE FOR FAIRLY
INTENSE RATES...ONCE THE SNOW DOES FINALLY MOVE IN.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
345 PM UPDATE... AS MENTIONED ABV...LES WILL CONTINUE FRI.
DURG FRI AFTN...THE OVERALL PARAMETERS SHOULD BEGIN TO WEAKEN (LWRG
INVERSION WITH TIME...AND LESS UVM IN THE DZ). LES ADVSYS FOR
ONONDAGA/MADISON/SRN ONEIDA GO UNTIL 00Z SAT. OUTSIDE OF MAIN LES
AREAS...JUST SCTD SNW SHWRS/FLRYS WILL CONTINUE FRI.

FRI NGT/SAT...THE MEAN MIXED-LYR FLOW STARTS TO BACK WITH
TIME...AND LOW-LVL WAA ALSO TAKES PLACE. THUS...LES SHOULD
CONTINUE TO WEAKEN IN INTENSITY...WITH INDIVIDUAL BANDS LIFTING
NWD...AND MOSTLY OUT OF OUR CWA BY MIDDAY SAT. OUTSIDE OF LES
AREAS...CONDS SHOULD BE MAINLY PCPN-FREE.

ON SUN...AN UPR-LVL WAVE APPRCHS FROM THE W...WITH CONTD WAA...AND
INCREASING MOISTURE. RECENT MODEL TRENDS SEEM TO SHOW A BIT MORE
INTERACTION WITH A DVLPG SFC WAVE WELL OFF THE COAST BY LATE IN
THE DAY...SO WE'VE GONE WITH LIKELY POPS MOST AREAS FOR LGT SNOW.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
230 PM UPDATE...
LK EFFECT SNOW WL START OFF THE LONG TERM AS SYSTEM EXITS OFF OF THE
EAST COAST. NW FLOW WL BRING CLD AIR ACRS THE LKS ALONG WITH NEAR
SEASONAL TEMPS. CLIPPER TYPE LOW WL MV THRU THE UPR MIDWEST AND
MID-ATLANTIC SPREADING LIGHT SNOW INTO THE REGION ON TUESDAY. 12Z
MED RANGE GUIDANCE SHOWS SLIGHT DISCREPANCIES IN HOW FAR NORTH
CLIPPER TRACKS ON MON NGT INTO TUESDAY. WITH GFS BEING FURTHER NORTH
AND EC SUPPRESSED FURTHER TO THE SOUTH, HV SIDED WITH HPC GUIDANCE
WITH LOW-MID RANGE CHC POPS FOR THIS TIME PD. SYSTEM WL SKIRT TO THE
SOUTH AS HIPRES WL BUILD IN FM THE NORTH. HV ASSIGNED LOCHC POPS TO
THE ENTIRE AREA FOR TUE NGT THEN THINKING IT WL TRANSITION TO A LGT
LES EVENT ACRS FINGER LKS REGION WITH JUST FLURRIES ELSEWHERE. SFC
HIPRES WL BUILD IN WED NGT AND THURSDAY. L/WV TROF FCST TO DROP INTO
THE PLAINS TWD THE END OF THE PD WITH LIGHT SNOW SPREADING INTO CWA
BY 12Z FRIDAY.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
630 PM UPDATE...
LAKE EFFECT SNOW BANDS STILL GOING. THESE WILL CONTINUE THROUGH
THE NIGHT...AND FRIDAY. TWO MAIN BANDS...ONE OFF OF LAKE ONTARIO
EAST TO THE TUG HILL. THIS WILL SLOWLY DROP SOUTH AND AFFECT KRME
BETWEEN 3 AND 7Z...THEN KSYR LATE TONIGHT. CONDITIONS WILL DROP TO
MVFR AND AT TIMES IFR VSBYS IN THESE BAND. 2 MILE VSBYS COULD
CONTINUE INTO FRIDAY THERE.

A SECOND BAND OFF OF LAKE ERIE EXTENDES THROUGH THE FINGER LAKES.
ATTM IT IS BETWEEN KITH AND KSYR. THIS BAND WILL ALSO SHIFT SOUTH
TO ITH BETWEEN 2 AND 6Z WITH MVFR CONDITIONS AND LATE TONIGHT AT
KELM AND KBGM AGAIN WITH MVFR.

OTHER SNOW SHOWERS ARE AROUND BUT MOST OF THIS IS VFR. ON FRIDAY
LES WILL BECOME MORE CELLULAR AND COULD BE MORE MVFR THEN VFR.
MOST OF THE LES WILL BE SOUTH OF KRME WITH A 290 LOW LEVEL FLOW.

WEST WINDS OF 20 KTS GUSTING TO 35 KTS SUBSIDING TO 12 TO 15 G25
THIS EVENING. THIS CONTINUES THROUGH THE DAY FRIDAY...SLOWLY
SHIFTING TO NW.

.OUTLOOK...

FRI NGT/SAT/SAT NGT...MVFR-IFR FROM LAKE -SHSN IN CENTRAL NY.

SUN/SUN NGT...A COLD FRONT WITH POSSIBLE MVFR AND IFR SNOW

MON/MON NGT...MORE MVFR/IFR LAKE -SHSN MAINLY CENTRAL NY.

TUE...MVFR/IFR IN LIGHT SNOW AT ALL TERMINALS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...LAKE EFFECT SNOW ADVISORY FROM 4 AM TO 7 PM EST FRIDAY FOR
     NYZ018-036-037.
     LAKE EFFECT SNOW WARNING UNTIL 7 AM EST FRIDAY FOR NYZ009.
     LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST FRIDAY FOR NYZ022.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ/RRM
SHORT TERM...MLJ
LONG TERM...PVN
AVIATION...TAC
Hazardous weather outlook, Jan 31, 6:13 PM EST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
613 PM EST THU JAN 31 2013

NYZ015>017-023>025-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-012315-
YATES-SENECA-SOUTHERN CAYUGA-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
613 PM EST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-012315-
NORTHERN ONEIDA-
613 PM EST THU JAN 31 2013

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ018-036-037-012315-
ONONDAGA-MADISON-SOUTHERN ONEIDA-
613 PM EST THU JAN 31 2013

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ022-012315-
STEUBEN-
613 PM EST THU JAN 31 2013

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RRM

In the hours before

Local storm report, Jan 31, 8:25 PM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
825 PM EST THU JAN 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     NON-TSTM WND DMG AUBURN                  42.93N  76.57W
01/31/2013                   CAYUGA             NY   TRAINED SPOTTER

            LARGE TREE ON NY38A NEAR OWASCO FIRE STATION

&&

TAC
Special weather statement, Jan 31, 11:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1129 PM EST THU JAN 31 2013

NYZ015>018-023-025-036-044>046-010700-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-SCHUYLER-TOMPKINS-MADISON-
CORTLAND-CHENANGO-OTSEGO-
INCLUDING THE CITIES OF...PENN YAN...SENECA FALLS...AUBURN...
SYRACUSE...WATKINS GLEN...ITHACA...ONEIDA...CORTLAND...NORWICH...
ONEONTA...COOPERSTOWN
1129 PM EST THU JAN 31 2013

...LAKE EFFECT SNOW BAND AFFECTING PARTS OF THE AREA...

A NARROW YET SOMETIMES HEAVY LAKE EFFECT SNOW BAND...STRETCHING
ALL THE WAY EAST FROM LAKE ERIE...WILL AFFECT YATES...SOUTHERN
SENECA...SOUTHERN CAYUGA...NORTHERN TOMPKINS...NORTHERN
CORTLAND...FAR SOUTHERN ONONDAGA...FAR SOUTHERN MADISON...NORTHERN
CHENANGO...AND NORTHERN OTSEGO COUNTIES THROUGH 2 AM. THIS WILL
INCLUDE PORTIONS OF INTERSTATE 81...ESPECIALLY FROM THE CORTLAND
AREA TO THE ONONDAGA-CORTLAND COUNTY LINE. TRAVELERS SHOULD BE
PREPARED TO ENCOUNTER SNOW COVERED ROADWAYS AND VISIBILITIES
RAPIDLY DROPPING AT TIMES TO WELL UNDER A MILE. A QUICK HALF INCH
TO ONE INCH OF SNOW WILL BE POSSIBLE WITH THE BAND.

MDP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Oneida

When
February 1, 12:00 AM EST to 7:00 AM EST
Where
Northern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Lake effect snow produced 9 to 14 inches. The highest snowfall total of 14 inches occurred in Boonville.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422243.